Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 18, NWS Pocatello, ID

September 10, 200812 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Sep 10, 2008, 3:17 AM MDT for 12 counties in Idaho. It took effect at Sep 10, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2008, 3:17 AM MDT (09:17 UTC)
In effect from
Sep 10, 2008, 12:00 PM MDT
Expired
Sep 10, 2008, 7:49 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Clark County, ID, Franklin County, ID, Fremont County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 55 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.3 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 100917
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
317 AM MDT WED SEP 10 2008

IDZ409-410-475>477-101030-
/O.CAN.KPIH.FW.A.0013.080910T1800Z-080911T0600Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
317 AM MDT WED SEP 10 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE FIRE
WEATHER WATCH. 


$$

IDZ411>413-102200-
/O.UPG.KPIH.FW.A.0013.080910T1800Z-080911T0600Z/
/O.NEW.KPIH.FW.W.0018.080910T1800Z-080911T0300Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-
317 AM MDT WED SEP 10 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE EASTERN AND
SOUTHERN HIGHLANDS THIS AFTERNOON AS A STORM SYSTEM DROPS
SOUTHWARD INTO THE AREA. . THE COVERAGE OF THUNDERSTORMS AND
SUBSEQUENT AMOUNT OF LIGHTNING COULD LEAD TO NEW FIRE STARTS IN
THE REGION. THE THREAT OF STORMS WILL BE GREATEST IN THE AFTERNOON
AND EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS85 KPIH 102019
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
219 PM MDT WED SEP 10 2008

IDZ412-102130-
/O.CAN.KPIH.FW.W.0018.000000T0000Z-080911T0300Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
219 PM MDT WED SEP 10 2008

...RED FLAG WARNING IS CANCELLED FOR IDAHO ZONE 412 FOR THUNDERSTORMS AND
LIGHTNING...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 

AS THE STORM SYSTEM MOVES FARTHER EAST TODAY...ONLY ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THE REST OF TODAY.
THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. 

$$

IDZ411-413-110300-
/O.CON.KPIH.FW.W.0018.000000T0000Z-080911T0300Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
CARIBOU RANGE/CARIBOU NF-
219 PM MDT WED SEP 10 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHERN AND
SOUTHEASTERN MOUNTAINS FOR THE REST OF TODAY INTO THIS EVENING.
THE COVERAGE OF THUNDERSTORMS AND SUBSEQUENT LIGHTNING COULD LEAD
TO NEW FIRE STARTS IN THE WARNED AREA. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPIH 102022 CCA
RFWPIH

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
222 PM MDT WED SEP 10 2008

IDZ412-102130-
/O.CAN.KPIH.FW.W.0018.000000T0000Z-080911T0300Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
222 PM MDT WED SEP 10 2008

...RED FLAG WARNING IS CANCELLED FOR IDAHO ZONE 412 FOR 
THUNDERSTORMS AND LIGHTNING...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 

AS THE STORM SYSTEM MOVES FARTHER EAST TODAY...ONLY ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THE REST OF TODAY.
THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. 

$$

IDZ411-413-110300-
/O.CON.KPIH.FW.W.0018.000000T0000Z-080911T0300Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
CARIBOU RANGE/CARIBOU NF-
222 PM MDT WED SEP 10 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING 
IDAHO ZONES 411 AND 413 FOR THUNDERSTORMS AND LIGHTNING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHERN AND
SOUTHEASTERN MOUNTAINS FOR THE REST OF TODAY INTO THIS EVENING.
THE COVERAGE OF THUNDERSTORMS AND SUBSEQUENT LIGHTNING COULD LEAD
TO NEW FIRE STARTS IN THE WARNED AREA. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPIH 110149
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
749 PM MDT WED SEP 10 2008


IDZ411-413-110300-
/O.CAN.KPIH.FW.W.0018.000000T0000Z-080911T0300Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
CARIBOU RANGE/CARIBOU NF-
749 PM MDT WED SEP 10 2008

...RED FLAG WARNING IS CANCELLED FOR IDAHO ZONES 411 AND 413...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORMS HAVE DIMINISHED FOR THE NIGHT. THUS...THE RED FLAG
WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 9, 2:25 PM MDT, 12 hours 52 minutes earlier.

Area forecast discussion, Sep 9, 2:25 PM MDT, 12 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
225 PM MDT TUE SEP 9 2008

.DISCUSSION...SHORTWAVE TROUGH DROPPING THROUGH PANHANDLE INTO
EASTERN IDAHO FCST AREA THIS AFTERNOON PER WV SAT AIMGERY.
MOISTURE HAS STREAMED NORTH INTO SOUTHERN HIGHLANDS WITH WELL
DEVELOPED CU FIELD ACROSS REGION. POCKET OF MOISTURE DIRECTLY
AHEAD OF TROUGH AXIS HELPING TO FIRE CU THROUGH CENTRAL MTNS AND
ALONG DIVIDE AS WELL. HAVE LEFT MAINLY ISOLATED POPS ACROSS THESE
AREAS FOR THIS AFTERNOON AND EVENING...THOUGH LITTLE PRECIP
EXPECTED OVERALL. THIS WAVE DROPS THROUGH TONIGHT WITH NEXT MUCH
STRONG WAVE FOLLOWING BEHIND. HAVE FOLLOWED TRENDS IN NAM WITH
GOOD SUPPORT FROM ALL BUT GFS MODEL RUNS THIS MORNING. CENTER OF
UPPER LOW DROPS INTO PANHANDLE BY WED MORNING THEN CUTS OFF OVER
SOUTHWEST IDAHO DURING THE AFTERNOON. COMPLICATED PATTERN WITH
NAM CONTINUING TO SHOW A HINT OF A DRY SLOT OVER PORTIONS OF THE
SNAKE VALLEY AND SCATTERED CONVECTION OVER MOUNTAINS. SFC LOW
APPEARS TO FORM IN UPPER SNAKE VALLEY DURING THE DAY
WEDNESDAY...AND WITH WEAK 700MB JET COULD BE BREEZY DAY. GIVEN
STILL A LITTLE AMOUNT OF UNCERTAINTY HAVE OPTED OUT OF LAKE WIND
ADVISORY HEADLINE FOR NOW...BUT MAY BE NEEDED THOUGH WIND ADVISORY
CRITERIA NOT APPEARING LIKELY AT THIS POINT. SFC FRONT FINALLY
SAGS THROUGH REGION WED EVENING...APPEARING MOSTLY ASSOCIATED WITH
700MB FLOW. COOLER TEMPS ON THE WAY THOUGH NOT SIGNIFICANTLY
COLDER PER LATEST GUIDANCE. MADE A FEW ADJUSTMENTS TOWARD NAM
NUMERICS FOR THE SHORT TERM. NAM CONTINUES TO SHOW UPPER TROUGH
OVER THE GREAT BASIN INTO THU AFTERNOON...WHILE GFS ALREADY
SHOVING THE LOW EAST OF THE REIGON. GIVEN SOUTHERLY MID LEVEL FLOW
ALOFT...LEFT POPS AND MOISTURE ACROSS THE SOUTHEAST CORNER OF THE
FCST AREA THU THROUGH FRI WHILE THE LOW ONLY SLOWLY PULLS EAST AND
THE SOUTHERN HIGHLANDS REMAIN IN THE WRAP AROUND FLOW. REMAINDER
OF FCST LOOKS DRY WITH GRADUALLY WARMING TEMPS AS UPPER RIDGE
REBOUNDS THROUGH THE WEEKEND OVER THE GREAT BASIN. MADE NO CHANGES
BEYOND FRIDAY WITH GOOD CONFIDENCE IN MODELS PAST THE EFFECTS OF
THE UPPER LOW. DMH

&&

.AVIATION...ISOLATED THUNDERSTORMS POSSIBLE IN SOUTHEAST CORNER OF
STATE...OTHERWISE SHOWERS...AS UPPER AIR LOW PRESSURE SYSTEM
ADVANCES INTO IDAHO.  GRADIENT NOT TIGHTENING AS FIRST THOUGHT.
EXPECT WINDS TO PICK UP AT OR AFTER 10/18Z. GEW

&&

.FIRE WEATHER...WINDS ARE EXPECTED TO PICK UP TODAY ESPECIALLY ACROSS
THE CENTRAL AND NORTHERN MTNS TODAY AND REMAIN ELEVATED RIDGETOP
TONIGHT. A RED FLAG WARNING REMAINS IN EFFECT FOR THE CENTRAL MTNS
THROUGH THIS EVENING AS WINDS BEGINNING TO INCREASE THERE AS OF 130
PM. ISOLATED SHOWERS AND TSTORMS CONTINUE THIS AFTN ACROSS HIGHER
TERRAIN. LITTLE RAINFALL CAN BE EXPECTED WITH GUSTY OUTFLOW WINDS.
FOR WEDNESDAY...STORM SYSTEM SLOWLY DROPS SOUTHWARD ACROSS THE AREA.
SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE DAY ACROSS THE
REGION...ESPECIALLY THE MTNS. DUE TO CRITERIA OF TSTORM
COVERAGE...DESPITE WET OR DRY DISTINCTION...A FIRE WEATHER WATCH
WILL BE ISSUED FOR ALL MTN FIRE WX ZONES FROM NOON UNTIL MIDNIGHT.
FOR THE SNAKE PLAIN ZONES...GUSTY WINDS AND LOWER RH WILL CONTINUE
DUE TO DRY SLOT OVER THE AREA.  AT THIS TIME DUE TO SOME UNCERTAINTY
IN STORM TRACK...WILL ISSUE A WATCH FOR THOSE ZONES FOR THE AFTN AND
EVENING HOURS. AS MENTIONED...THE STORM TRACK IS STILL QUITE
UNCERTAIN SO FORECASTS OVER THE NEXT 24 TO 48 HOURS NEED TO BE CLOSELY
MONITORED IN ORDER TO FINE TUNE DETAILS OF THE FORECAST AND ANY FIRE
WX HEADLINES.  KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR IDZ409>413-475>477.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ475>477.

&&
Hazardous weather outlook, Sep 9, 3:05 PM MDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE POCATELLO ID
305 PM MDT TUE SEP 9 2008

IDZ017>025-031-032-101200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
305 PM MDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...REST OF TODAY AND TONIGHT

WEST TO SOUTHWEST WINDS CONTINUE TO INCREASE AHEAD OF UPPER LEVEL
DISTURBANCE ACROSS NORTHERN AND CENTRAL MOUNTAINS THIS AFTERNOON.
DUE TO THE WINDS AND ASSOCIATED LOW RELATIVE HUMIDITIES..A RED FLAG
WARNING HAS BEEN ISSUED FOR PORTIONS OF THE CENTRAL MOUNTAINS.
PLEASE SEE RFWPIH FOR MORE INFORMATION.

THUNDERSTORMS ARE ALSO DEVELOPING OVER THE MOUNTAINS IDAHO THIS
AFTERNOON. THE STORMS WILL HAVE GUSTY WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING STORM SYSTEM WILL DROP ACROSS THE STATE WEDNESDAY.
BREEZY CONDITIONS ALONG WITH SHOWERS AND THUNDERSTORMS WILL CONTINUE
DURING THIS TIMEFRAME...DESPITE GREAT UNCERTAINTY IN THE EXACT TRACK
ENOUGH THUNDERSTORM COVERAGE IS FORECAST...TO ALLOW FOR THE ISSUANCE
OF A FIRE WEATHER WATCH FOR ALL MOUNTAIN FIRE WEATHER ZONES DURING
THE AFTERNOON AND EVENING HOURS. A FIRE WEATHER WATCH IS ALSO BEING
ISSUED FOR SNAKE PLAIN FIRE WEATHER ZONES FOR GUSTY WINDS AND LOW
HUMIDITIES..AS THIS REA WILL REMAIN IN A DRY SLOT OF AIR MOST OF THE
DAY. PLEASE RFW PIH FOR THE LATEST INFORMATION. SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:10 AM MDTLake Wind AdvisoryPIH17 hr

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.